As it was World Book Day yesterday, I decided that the ideal way to spend the last hour of my evening would be curled up with my latest novel (The Bone Clocks – brilliant so far). This is a rare treat and as I had the house to myself I thought I better make the most of it. After making dinner, tidying up and packing for my trip to Edinburgh this weekend, I was positively aching to be in bed with my book. So you’ll understand my frustration when I tell you what happened next. Once I had the pillows organised to make a pillow throne, I stretched out, preparing myself for the bliss ahead. Of course, it was at this exact moment that my right leg went into cramp overload. I had to jump out of bed, destroying pillow throne and my comfort levels, to stretch out and make the pain stop. When I thought I had pushed the spasms out of my calve muscle, I got back into bed only for it to happen again seconds later.
After this, the intimate moment with my book was gone. I was intrigued to see what the link between myasthenia gravis and cramps is. (I’ve finally been able to read in peace on the train this evening)
Cramp as my first sign?
When I was in my sports-playing heyday, playing football and boxing at the same time meant sometimes training three times a day, I would get the odd cramp. Just every now and again when I was in desperate need of some sodium after sweating it all out. But over the years I noticed the cramps getting more regular. By the time I was 23-24, I would regularly be woken up in the middle of the night with quite violent spasms in my legs.
For years I thought my cramps getting progressively worse was a natural part of ageing, like the grey hairs I pull out and the growing sense of comfort I feel in my own skin. However, I now wonder whether it was my first sign of MG. I’ve almost always been careful to make sure my sodium levels are topped up after exercise – however I didn’t know until recently that potassium is also linked so a shortage of that could also be a reason.
Mestinon as a cramp enhancer
Apparently one of mestinon’s (one of the drugs I take) side effects is cramping. I can’t say that my cramping has significantly changed since starting the medication. Only on one occasion – after crossing the finish line of the Hackney half marathon last year – did I have a more severe cramp than I’ve had before. My muscles went into complete spasm, I got a sense of what it could be like if my muscles stopped working with the MG, and I couldn’t put my foot to floor.
From the forums I’ve looked at, the advice is to take potassium supplements. As part of my diet, I’m trying to increase the amount of potassium I eat, mainly with kale, salmon and bananas, but I may discuss the possibility of taking a supplement with my consultant on Monday.
Do you have MG and bad cramps? Let me know about your experiences.